Thanks for writing to us with your health concern.
Yes, St. John's Wort can cause your Mirena to be less effective.
It is best to avoid taking St. John's Wort while on Mirena or other hormonal birth control.
Please consult your doctor for alternative medications if the mood swings and depression significantly impact the quality of your life. There are safe medications which can actually replace St.John's wart
Another option is use a barrier contraception like Condom.
All the best
Please feel free to discuss further.
Patient replied :
Thank you so much! I knew it interacted with the pill but wasn't sure about others. What are some safe medications that would not interact with my Mirena? I have seen a doctor about my mild depression and they are not concerned enough to prescribe antidepressants and suggested St. John's Wort and SAMe before, but with caution being that they are supplements. SAMe is very expensive so I dismissed it but would SAMe interact with Mirena?
Most antidepressants as well as SAMe would reduce the efficacy of Mirena.
I think the best option for a mild depression is behavioural modification / counselling.
Alternatively, if the depression is significant enough to warrant medications, you can switch the method of contraception, going in for a Paragard.